Minnesota, 2013

Tornadoes and Hail in Minnesota, August 6, 2013

August 6, 2013 · NWS MPX · 78 events in 14 counties and zones

Severe thunderstorms developed in far northeast South Dakota, and moved east-southeast across west-central, and into central and east-central Minnesota during the afternoon and evening hours of Tuesday, August 6th. One of the storms was long-lived and produced a swath of very large hail from Morris, southeast to the Twin Cities Metro area aninto Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
78

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Severe thunderstorms developed in far northeast South Dakota, and moved east-southeast across west-central, and into central and east-central Minnesota during the afternoon and evening hours of Tuesday, August 6th.

One of the storms was long-lived and produced a swath of very large hail from Morris, southeast to the Twin Cities Metro area aninto Wisconsin. Numerous vehicles and homes were damaged from golf ball, up to baseball size hail in the southern metropolitan area. In Bloomington, hail smashed windows in the Wells Fargo Plaza, leaving broken glass in the 24-story building's entry ways. The storms also brought high winds, which knocked over large trees in areas across the Metro area. Xcel Energy reported over 70,000 customers from St. Cloud through the Twin Cities area were without power during the height of the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 6, 2:21 PM CST, 39 minutes earlier.

Area forecast discussion, Aug 6, 2:21 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
321 PM CDT TUE AUG 6 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 226 PM CDT TUE AUG 6 2013

CONTINUING TO MONITOR THE MESOSCALE ENVIRONMENT THIS AFTERNOON TO
ATTEMPT TO HONE CONVECTIVE POTENTIAL FOR LATE THIS AFTERNOON AND
EVENING. HAVE SEEN EXTENSIVE CLEARING THIS AFTERNOON IN THE WAKE
OF THE NOCTURNAL CLOUD DEBRIS. DESTABILIZATION IS ENSUING AHEAD OF
THE SURFACE LOW THAT IS STRADDLING THE INTERSECTION POINT OF
ND/SD/WC MN. MEANWHILE...MID LEVEL LAPSE RATES WILL CONTINUE TO
STEEPEN AS A MIDLEVEL JET NOSES INTO THE AREA. EXPECT THE
COMBINATION OF THESE FEATURES TO FUEL THUNDERSTORM DEVELOPMENT
OVER THE NEXT SEVERAL HOURS...WITH SEVERE THUNDERSTORMS APPEARING
LIKELY. THE STORM MODE STILL APPEARS SUPERCELLULAR IN
NATURE...GIVEN THE VERTICAL SHEAR PROFILES IN PLACE. THE THREAT
FOR TORNADOES EXISTS IN VICINITY OF THE WARM FRONT THAT STRETCHES
FROM WEST CENTRAL MN ACROSS THE TWIN CITIES. MAY EVENTUALLY
CONGEAL INTO MORE OF A WIND EVENT IN WI COUNTIES AS THE EVENING PROGRESSES.

PRECIP ENDS FROM WEST TO EAST OVERNIGHT...WITH A COOL AND DRY DAY
EXPECTED WEDNESDAY. HIGHS WILL TOP OUT IN THE LOW TO MID 70S UNDER
MOSTLY SUNNY SKIES AND NORTHERLY WINDS.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 321 PM CDT TUE AUG 6 2013

STUBBORN UPPER LOW ALONG THE BORDER OF NORTHERN MANITOBA AND
NORTHWEST ONTARIO WILL DRIFT SOUTHEAST. ASSOCIATED TROUGH WILL
SWING AROUND ON THURSDAY AND BRING A CHANCE OF STORMS...ENDING
THURSDAY NIGHT. LOW LOOKS TO FINALLY BE ON THE MOVE THURSDAY NIGHT
WITH SOME RIDGING FOR FRIDAY...BUT DEEP UPPER TROUGH OVER THE
EASTERN HALF OF CANADA WILL REMAIN...WITH ANOTHER COUPLE OF STRONG
SHORT WAVES ROTATING DOWN ITS WESTERN SIDE SATURDAY NIGHT THROUGH
MONDAY. HOWEVER...THE WEEKEND MAY TURN OUT TO BE DRY IF THE UPPER TROUGH
STAYS A LITTLE FARTHER NORTH. THERE ARE A COUPLE SIGNS OF THIS IN
THE DETERMINISTIC GFS AND ECMWF...AND IF THAT OCCURS..MN/WI WOULD
BE BETWEEN UPPER LOW AND NORTHERN ROCKIES RIDGING...WITH MAYBE
SOME WEAK SHORT WAVES COMING OUT OF THE WNW. EITHER WAY POPS OF
20-30 PERCENT SHOULD BE FINE. NW UPPER FLOW IS SUCH THAT TEMPS
LOOK TO REMAIN A LITTLE BELOW NORMAL INTO EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1250 PM CDT TUE AUG 6 2013

THUNDERSTORMS ARE EXPECTED TO BECOME RATHER WIDESPREAD ACROSS THE
MN TAF AREA BETWEEN 22Z AND 01Z...AND EXPAND ACROSS WI SITES AFTER
01Z. HAVE INCLUDED TEMPOS WITH MVFR CONDITIONS...AND WILL WATCH
CLOSELY THROUGH THE PRIME TIME TO AMEND AS NEEDED FOR STRONGER
STORMS THAT POTENTIALLY PRODUCE HAIL/WIND GUSTS.
OTHERWISE...SOUTH/SOUTHWEST WINDS WILL SHIFT TO THE WEST/NORTHWEST
WITH THE COLD FRONTAL PASSAGE WITH CLEARING SKIES FROM WEST TO EAST.
COULD SEE SOME FOG DEVELOPMENT OVERNIGHT OVER WEST CENTRAL WI IF
SKIES CLEAR IN TIME.

KMSP...
EXPECT SHOWERS AND STORMS TO BE IN THE VICINITY OF KMSP BY
22Z...WITH THE MAIN TIMEFRAME FOR STORMS EXPECTED TO BE BETWEEN
THEN AND 02Z AS THE FRONT PASSES. SOUTH WINDS PRIOR TO THE FRONTAL
PASSAGE...SHIFTING TO WEST/NORTHWESTERLY AFTER 02Z THROUGH THE
PERIOD.

/OUTLOOK FOR KMSP/
WED...VFR. WINDS NW 10 KTS.
THU...VFR. CHC TSRA. WINDS SW 5-10 KTS.
FRI...VFR. WINDS NW 5-10 KTS.
SAT...VFR. WINDS NW 5 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...LS
LONG TERM...TDK
AVIATION...LS
Hazardous weather outlook, Aug 6, 10:51 AM CST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1151 AM CDT TUE AUG 6 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
071700-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1151 AM CDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. HAIL TO GOLF BALL SIZE AND WIND GUSTS TO 60 MPH WILL BE
THE PRIMARY HAZARDS. CONDITIONS MAY BECOME FAVORABLE FOR A FEW
TORNADOES SOUTH AND EAST OF A LINE FROM REDWOOD FALLS THROUGH THE
NORTHERN TWIN CITIES TO RICE LAKE FOR A BRIEF TIME DURING THE
LATE AFTERNOON AND EARLY EVENING HOURS. STRONG TO SEVERE STORMS
ARE EXPECTED TO IMPACT AREAS WEST OF I-35 BETWEEN 2 AND 6 PM...
AND LOCATIONS TO THE EAST BETWEEN 6 PM AND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY AFTERNOON AND THURSDAY
NIGHT...AND SUNDAY INTO EARLY MONDAY...BUT THEY ARE NOT EXPECTED
TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 2 PM
THROUGH THIS EVENING.

In the hours before

Special weather statement, Aug 6, 9:58 AM CST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1058 AM CDT TUE AUG 6 2013

MNZ042-043-061700-
MORRISON-TODD-
1058 AM CDT TUE AUG 6 2013

...THUNDERSTORMS MOVING OVER EASTERN TODD COUNTY INTO WESTERN
MORRISON COUNTY THROUGH NOON CDT...

AT 1055 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES EAST OF LONG PRAIRIE...OR 21 MILES NORTHEAST OF
SAUK CENTRE. THIS STORM WAS MOVING EAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LITTLE FALLS.
  BURTRUM.
  SWANVILLE.
  FLENSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4612 9413 4584 9418 4586 9483 4611 9487
TIME...MOT...LOC 1557Z 275DEG 30KT 4601 9473

LS
Special weather statement, Aug 6, 10:54 AM CST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1154 AM CDT TUE AUG 6 2013

MNZ043>045-061800-
KANABEC-MILLE LACS-MORRISON-
1154 AM CDT TUE AUG 6 2013

...THUNDERSTORMS MOVING FROM EASTERN MORRISON COUNTY ACROSS KANABEC
AND MILLE LACS COUNTIES THROUGH 100 PM CDT...

AT 1151 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 17 MILES NORTH OF FOLEY. THIS STORM WAS MOVING EAST AT
30 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MORRILL.
  BOCK.
  OGILVIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4599 9332 4575 9339 4579 9376 4582 9377
      4582 9405 4583 9411 4600 9407
TIME...MOT...LOC 1653Z 280DEG 27KT 4590 9396

LS
Special weather statement, Aug 6, 2:26 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
326 PM CDT TUE AUG 6 2013

MNZ047-062115-
STEVENS-
326 PM CDT TUE AUG 6 2013

...THUNDERSTORMS MOVING INTO STEVENS COUNTY THROUGH 415 PM CDT...

AT 325 PM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING 7 MILES SOUTHWEST OF WHEATON...OR 8 MILES NORTHWEST OF
COLLIS.

THESE STORMS ARE MOVING EAST AT 40 MPH.

HAIL UP TO NICKEL SIZE...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THESE STORMS.

PEOPLE IN STEVENS COUNTY...INCLUDING THE CITY OF MORRIS...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4571 9626 4575 9626 4576 9625 4577 9620
      4572 9576 4564 9577 4564 9578 4548 9583
      4556 9625 4570 9627
TIME...MOT...LOC 2025Z 281DEG 35KT 4571 9655

The radar

The Aberdeen radar (KABR), 178 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

67 hail, 8 thunderstorm wind, 3 tornado. Local standard time, as filed.

Tornado, Stevens

When
August 6, 3:00 PM CST to 3:01 PM CST
Where
Stevens County, 3.14 mi NE of Chokio to 3.2 mi NE of Chokio
Rating
EF0
Path length
0.09 mi
Path width
10 yd
Reported by
Public
Coordinates
45.613, -96.136

Two different photographers took pictures of a tornado northeast of Chokio. One dairy farmer reported that the door to the milk house was blown off along with other minor damage. It was on the ground for only about 30 seconds.

Hail, Stevens

When
August 6, 3:09 PM CST
Where
Stevens County, 3.49 mi N of Morris Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.620, -95.990

Hail, Stevens

When
August 6, 3:09 PM CST
Where
Stevens County, 2.41 mi W of Donnelly
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.700, -96.070

Hail, Stevens

When
August 6, 3:10 PM CST
Where
Stevens County, 3.55 mi NNW of Alberta
Measured
3 in hail
Reported by
Public
Coordinates
45.615, -96.064

Hail was 1.75 thick.

Hail, Stevens

When
August 6, 3:13 PM CST
Where
Stevens County, 3.49 mi N of Morris Arpt
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
45.620, -95.990

Hail, Stevens

When
August 6, 3:15 PM CST
Where
Stevens County, 1.45 mi E of Morris
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.580, -95.900

Hail, Stevens

When
August 6, 3:20 PM CST
Where
Stevens County, 8.2 mi E of Donnelly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.700, -95.850

Hail, Stevens

When
August 6, 3:21 PM CST
Where
Stevens County, 0.97 mi E of Morris
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
45.580, -95.910

Tornado, Stevens

When
August 6, 3:29 PM CST to 3:30 PM CST
Where
Stevens County, 2.23 mi NNW of Hancock to 2.18 mi NNW of Hancock
Rating
EF0
Path length
0.09 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
45.530, -95.817

A storm chaser photographed a condensation funnel with debris cloud. Branches were knocked down and then the tornado moved across bare ground, kicking up the debris cloud. Another storm chaser photographed the condensation funnel but was too far away to see the debris cloud.

Hail, Douglas

When
August 6, 3:35 PM CST
Where
Douglas County, 0.69 mi N of Evansville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.010, -95.680

Hail, Pope

When
August 6, 3:40 PM CST
Where
Pope County, 5.19 mi SW of Gilchrist
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.420, -95.430

Hail, Pope

When
August 6, 3:40 PM CST
Where
Pope County, 3.87 mi W of Terrace
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.520, -95.400

Hail, Pope

When
August 6, 3:59 PM CST
Where
Pope County, 4.58 mi WSW of Gilchrist
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.450, -95.440

Hail, Kandiyohi

When
August 6, 4:10 PM CST
Where
Kandiyohi County, 14.12 mi NNW of Pennock
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
45.350, -95.240

Tornado, Kandiyohi

When
August 6, 4:17 PM CST to 4:18 PM CST
Where
Kandiyohi County, 10.62 mi WNW of New London to 10.45 mi WNW of New London
Rating
EF0
Path length
0.17 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
45.349, -95.157

Large branches were down, some corn was damaged, and a heavy cap was lifted off some farm equipment. Two storm chasers photographed/videod the storm while other chasers were caught in the rain or behind rain curtains and their view was shrouded.

Hail, Kandiyohi

When
August 6, 4:27 PM CST
Where
Kandiyohi County, 5.28 mi WSW of New London
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.270, -95.050

Hail, Kandiyohi

When
August 6, 4:30 PM CST
Where
Kandiyohi County, 1.69 mi NW of New London
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
45.320, -94.970

Hail, Kandiyohi

When
August 6, 4:35 PM CST
Where
Kandiyohi County, 4.86 mi W of New London
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
45.300, -95.050

Hail, Kanabec

When
August 6, 4:51 PM CST
Where
Kanabec County, 6.67 mi NNW of Mora
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.970, -93.350

Hail, Kanabec

When
August 6, 4:55 PM CST
Where
Kanabec County, 4.86 mi N of Mora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.950, -93.310

Hail, Meeker

When
August 6, 5:00 PM CST
Where
Meeker County, Litchfield
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
45.130, -94.530

Thunderstorm Wind, Meeker

When
August 6, 5:07 PM CST
Where
Meeker County, Litchfield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.130, -94.530

Several large tree branches were blown down in Litchfield.

Hail, Pope

When
August 6, 5:10 PM CST
Where
Pope County, 0.84 mi SW of Starbuck
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
45.610, -95.530

Thunderstorm Wind, Meeker

When
August 6, 5:18 PM CST
Where
Meeker County, 0.49 mi E of Dassel
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.080, -94.310

A few trees were blown down near Dassel.

Hail, Pope

When
August 6, 5:21 PM CST
Where
Pope County, 0.97 mi E of Glenwood
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.650, -95.380

Hail, Meeker

When
August 6, 5:24 PM CST
Where
Meeker County, 2.13 mi NNE of Dassel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.110, -94.310

Hail, Wright

When
August 6, 5:25 PM CST
Where
Wright County, Cokato
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.080, -94.200

Hail, Stearns

When
August 6, 5:40 PM CST
Where
Stearns County, 2.76 mi N of Brooten
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.540, -95.120

Hail, Stearns

When
August 6, 5:50 PM CST
Where
Stearns County, 1.19 mi SE of Spring Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.520, -94.830

Hail, Wright

When
August 6, 5:53 PM CST
Where
Wright County, 0.49 mi W of Waverly
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.070, -93.990

Hail, Wright

When
August 6, 6:00 PM CST
Where
Wright County, 2.13 mi SSW of Delano
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
45.020, -93.810

Hail, Wright

When
August 6, 6:05 PM CST
Where
Wright County, 0.85 mi SE of Delano
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.040, -93.790

Hail, Hennepin

When
August 6, 6:15 PM CST
Where
Hennepin County, 0.85 mi NE of Maple Plain
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
45.010, -93.660

Hail, Hennepin

When
August 6, 6:30 PM CST
Where
Hennepin County, 2.29 mi NNE of Flying Cloud Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.860, -93.430

Hail, Hennepin

When
August 6, 6:30 PM CST
Where
Hennepin County, 1.69 mi NW of Eden Prairie
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
44.870, -93.500

Hail, Hennepin

When
August 6, 6:30 PM CST
Where
Hennepin County, 0.49 mi W of Minnetonka
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.970, -93.440

Hail, Meeker

When
August 6, 6:30 PM CST
Where
Meeker County, 0.84 mi SE of Watkins
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.310, -94.410

Hail, Stearns

When
August 6, 6:30 PM CST
Where
Stearns County, 0.69 mi S of Kimball
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.310, -94.300

Hail, Stearns

When
August 6, 6:30 PM CST
Where
Stearns County, 1.19 mi SW of Maine Prairie
Measured
1 in hail
Reported by
COOP Observer
Coordinates
45.360, -94.300

Hail, Hennepin

When
August 6, 6:35 PM CST
Where
Hennepin County, 1.69 mi SW of Edina
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
44.880, -93.370

Hail, Hennepin

When
August 6, 6:36 PM CST
Where
Hennepin County, 3.25 mi WSW of Edina
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
44.880, -93.410

Hen egg size hail fell near Bryant Park, along Highway 212 and Crosstown 62.

Hail, Dakota

When
August 6, 6:40 PM CST
Where
Dakota County, 2.07 mi S of Burnsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.770, -93.320

Hail, Dakota

When
August 6, 6:40 PM CST
Where
Dakota County, 0.69 mi S of Burnsville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.790, -93.320

Hail, Hennepin

When
August 6, 6:40 PM CST
Where
Hennepin County, 2.45 mi E of Flying Cloud Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.830, -93.400

Hail, Hennepin

When
August 6, 6:41 PM CST
Where
Hennepin County, 2.76 mi S of Edina
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.860, -93.350

Golf ball size hail fell near Highway 494 and France Avenue.

Hail, Hennepin

When
August 6, 6:41 PM CST
Where
Hennepin County, 2.81 mi ENE of Eden Prairie
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.870, -93.430

Golf ball size hail fell two miles north of the intersection of Highway 212 and 494.

Hail, Hennepin

When
August 6, 6:41 PM CST
Where
Hennepin County, 0.85 mi SW of Edina
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
44.890, -93.360

Hen egg size hail fell one mile north of the intersection of 494 and France Avenue.

Hail, Hennepin

When
August 6, 6:42 PM CST
Where
Hennepin County, 1.62 mi ESE of Edina
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
44.890, -93.320

Hail, Lac Qui Parle

When
August 6, 6:42 PM CST
Where
Lac Qui Parle County, 4.84 mi S of Lac Qui Parle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.930, -95.930

Hail, Hennepin

When
August 6, 6:44 PM CST
Where
Hennepin County, 2.02 mi NE of Edina
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.920, -93.320

Hail, Hennepin

When
August 6, 6:45 PM CST
Where
Hennepin County, 0.49 mi E of Bloomington
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
44.820, -93.310

Hail, Hennepin

When
August 6, 6:45 PM CST
Where
Hennepin County, 2.45 mi E of Flying Cloud Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.830, -93.400

Hail, Hennepin

When
August 6, 6:45 PM CST
Where
Hennepin County, 1.2 mi NE of Edina
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.910, -93.330

Quarter size hail fell near the intersection of 74th and Xerxes Street.

Hail, Hennepin

When
August 6, 6:46 PM CST
Where
Hennepin County, 1.47 mi W of Richfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.880, -93.280

Hail, Hennepin

When
August 6, 6:47 PM CST
Where
Hennepin County, 2.29 mi NNE of Bloomington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.850, -93.300

Thunderstorm Wind, Hennepin

When
August 6, 6:48 PM CST
Where
Hennepin County, 1.62 mi ENE of Bloomington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.830, -93.290

Several large tree limbs were blown down near Lyndale Avenue and Interstate 35W.

Thunderstorm Wind, Hennepin

When
August 6, 6:48 PM CST
Where
Hennepin County, 2.38 mi NNE of Bloomington
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.854, -93.309

A large tree was blown down at 83rd and Penn Avenue in Bloomington.

Hail, Hennepin

When
August 6, 6:49 PM CST
Where
Hennepin County, 1.62 mi ENE of Bloomington
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.830, -93.290

Hail, Dakota

When
August 6, 6:50 PM CST
Where
Dakota County, 2.45 mi E of Burnsville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.800, -93.270

Hail, Dakota

When
August 6, 6:50 PM CST
Where
Dakota County, 1.69 mi SW of Sunfish Lake
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
44.850, -93.120

Hail, Hennepin

When
August 6, 6:50 PM CST
Where
Hennepin County, 1.1 mi SSW of Richfield
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
44.866, -93.259

Golf ball size hail fell at the intersection of 76th and 11th Street in Richfield.

Hail, Hennepin

When
August 6, 6:50 PM CST
Where
Hennepin County, 1.96 mi ESE of Bloomington
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.813, -93.281

Quarter size hail fell at the intersection of 105th and Wentworth street.

Thunderstorm Wind, Hennepin

When
August 6, 6:50 PM CST
Where
Hennepin County, 4.03 mi E of Bloomington to 2.38 mi E of Bloomington
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.822, -93.238

Numerous power lines and large tree branches were blown down in a swath from South Bloomington, south of Old Shakopee Road, to the Minnesota River.

Hail, Dakota

When
August 6, 6:53 PM CST
Where
Dakota County, 0.69 mi S of Burnsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.790, -93.320

Hail, Dakota

When
August 6, 6:54 PM CST
Where
Dakota County, 3.5 mi ESE of Burnsville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.790, -93.250

Hail, Dakota

When
August 6, 6:54 PM CST
Where
Dakota County, 1.47 mi NNE of Eagan
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.820, -93.160

Thunderstorm Wind, Dakota

When
August 6, 6:54 PM CST
Where
Dakota County, 1.47 mi NNE of Eagan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.820, -93.160

Several large tree limbs were blown down in Eagan.

Hail, Dakota

When
August 6, 6:55 PM CST
Where
Dakota County, 1.62 mi WNW of Eagan
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.810, -93.200

Hail, Dakota

When
August 6, 6:55 PM CST
Where
Dakota County, 3.95 mi ESE of Burnsville
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
44.779, -93.245

Hail, Hennepin

When
August 6, 6:58 PM CST
Where
Hennepin County, 1.47 mi W of Bloomington
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
44.820, -93.350

Hen egg size hail fell at the intersection of Highway 77 and Old Shakopee Road, near the Mall of America.

Thunderstorm Wind, Hennepin

When
August 6, 6:58 PM CST
Where
Hennepin County, 1.96 mi E of Bloomington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.820, -93.280

A large pine tree was uprooted near the Mall of America.

Thunderstorm Wind, Dakota

When
August 6, 7:00 PM CST
Where
Dakota County, 2.08 mi WNW of Coates
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.730, -93.070

A measured wind speed of 52 knots was recorded near Coates from a mobile car anemometer.

Hail, Dakota

When
August 6, 7:00 PM CST
Where
Dakota County, 3.43 mi W of Eagan
Measured
2 in hail
Reported by
CoCoRaHS
Coordinates
44.800, -93.240

Hail, Carver

When
August 6, 7:12 PM CST
Where
Carver County, 0.49 mi W of Waconia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.850, -93.790

Hail, Anoka

When
August 6, 7:22 PM CST
Where
Anoka County, 1.47 mi NNE of Anoka
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.220, -93.390

Hail, Scott

When
August 6, 7:55 PM CST
Where
Scott County, 2.54 mi NW of Prior Lake
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.750, -93.450

Hail, Dakota

When
August 6, 8:07 PM CST
Where
Dakota County, 3.44 mi E of Coates
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.720, -92.960

Hail, Dakota

When
August 6, 8:25 PM CST
Where
Dakota County, Hastings
Measured
1 in hail
Reported by
Public
Coordinates
44.730, -92.850

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyThe tornado archive for Minnesota, 2013Warnings in Minnesota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464192, 458591, 458592, 464701, 458593, 458594, 458595, 458596, 464200, 458597, 458598, 458599, 458600, 458601, 464219, 458602, 458603, 458604, 458605, 458606, 458607, 458637, 458608, 458638, 458609, 458610, 458611, 458612, 458613, 458614, 458615, 458616, 458617, 458618, 458619, 458620, 458621, 458622, 458623, 458624, and more.